Alert archive / Louisiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 96, NWS Lake Charles, LA

September 28, 2015Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Sep 28, 2015, 11:46 AM CDT for Vermilion Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2015, 11:46 AM CDT (16:46 UTC)
Expired
Sep 28, 2015, 12:45 PM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 110 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS54 KLCH 281646
SVRLCH
LAC113-281745-
/O.NEW.KLCH.SV.W.0096.150928T1646Z-150928T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1146 AM CDT MON SEP 28 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL VERMILION PARISH IN SOUTHWESTERN LOUISIANA...

* UNTIL 1245 PM CDT

* AT 1145 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED 8 MILES SOUTHWEST OF FRESHWATER CITY...MOVING 
  NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRESHWATER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 2971 9233 2972 9219 2969 9214 2967 9214
      2959 9211 2957 9220 2954 9225 2953 9231
TIME...MOT...LOC 1645Z 180DEG 9KT 2955 9221 

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 11:06 AM CDT, 40 minutes earlier.

Area forecast discussion, Sep 28, 11:06 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 AM CDT MON SEP 28 2015

.DISCUSSION...
SFC LOW PRES CONTINUES TO MEANDER OFF THE SW LA/SE TX COAST. THIS
LOW...IN CONJUNCTION WITH A LARGE UPPER LOW OVER THE TX COAST...IS
PRODUCING SEVERAL CLUSTERS OF TSTMS ACRS SRN LA AND SE TX AS WELL
AS THE NW GULF. SCTD TO NMRS SHOWERS AND STORMS CAN BE EXPECTED
THROUGH THIS EVENING...AND ACRS S CNTL LA SOME STORMS COULD BE
CAPABLE OF PRODUCING BRIEF TORNADOES OR WATERSPOUTS AS THEY MOVE
INLAND FM THE COASTAL WATERS. IN ADDITION...DEEP TROPICAL MOISTURE
OVER THE AREA WILL ALLOW FOR OCCASIONAL HEAVY RAINFALL IN SOME OF
THE STORMS WHICH...COMBINED WITH THE SLOW MOVEMENT OF THE LOW
SYSTEM...COULD PRODUCE MINOR FLOODING OF URBAN AND LOW LYING
AREAS. MADE SOME MINOR ADJUSTMENTS TO POPS/TEMPERATURES/DEWPOINTS
AND WINDS TO REFLECT RECENT OBS AND TRENDS BUT THIS DID NOT RESULT
IN ANY SIGNIFICANT CHANGES TO THE ZONE FCST.  24

&&

.PREV DISCUSSION... /ISSUED 659 AM CDT MON SEP 28 2015/

AVIATION...CONVECTION ON THE EASTERN SIDE OF LOW PRESSURE
ANCHORED OUT OVER THE GULF SOUTH OF CAMERON. CONSIDERING THE
MOIST AND UNSTABLE ATMOSPHERE IN PLACE, EXPECTING VARIABLE IFR TO
MVFR CIGS THIS MORNING WITH AFTERNOON TSTMS AND MVFR. ACTIVITY
ENDS WITH LOSS OF DAYTIME HEATING WITH IMPROVEMENT TO VFR AFTER
DARK. LATE NIGHT IFR CIGS/VIS.

SWEENEY

PREV DISCUSSION... /ISSUED 308 AM CDT MON SEP 28 2015/

DISCUSSION...
WX MAP SHOWS MAIN FEATURE WITH LOW PRESSURE AT THE SFC AND ALOFT
OVER SE TX/NW GULF. RADAR CONTINUES TO SHOW MCS FOR THE MOST PART
OFFSHORE SINCE SUN EVENING...WITH A LARGE 20+ INCH SWATH INDICATED
ACROSS THE COASTAL WATERS. FORTUNATELY...LIMITED ACTIVITY INLAND...BUT
SHRA/TSRA IS BEGINNING TO EXPAND N AND E ACROSS SW LA. SO WILL
KEEP THE HIGHER POPS THIS MORNING AND AFTERNOON ACROSS THE
REGION. WITH OVC AND THE RAIN EXPECTED...EXPECT HIGHS ONLY IN THE
LOWER 80S.

BY THIS EVENING...EXPECT THE ENHANCED LIFT TO MOVE FURTHER N AND E
AS THE UPPER LOW AXIS SLOWLY DRIFTS NE OVER LA. THIS EXPECTED TO
BE SHORT LIVED...AS ANOTHER ROUND OF SCT SHRA/TSRA IS EXPECTED
FOR TUE. DIMINISHING RAIN CHANCES EXPECTED TO COMMENCE BY WED AS
THE ENTIRE SYSTEM MOVES NE...AND DRIER AIR MOVES IN ITS WAKE.

BY THU INTO THE WEEKEND...A PREDOMINATE UPPER LEVEL TROF WILL
CONTINUE DIGGING ACROSS THE EASTERN U.S. WITH PREDOMINATE NW FLOW
ALOFT OVER OUR REGION. THIS WILL ALLOW FOR A BUILDING SFC HIGH
FROM CANADA TO BRING COOLER AND DRIER AIR SOUTHWARD...WITH A TASTE
OF FALL WX EXPECTED BY FRI INTO THE WEEKEND.

DML

MARINE...
LOW PRESSURE AT THE SURFACE AND ALOFT OVER THE WESTERN GULF WILL
MAINTAIN OCCASIONAL SHOWER AND THUNDERSTORM ACTIVITY INTO TUESDAY.
A STRONGER PRESSURE GRADIENT WILL KEEP WINDS ELEVATED EARLY THIS
MORNING OFF THE TEXAS AND SOUTHWEST LOUISIANA COAST...DIMINISHING
AS THE CENTER OF THE LOW MOVES CLOSER TO THE COAST LATER THIS
MORNING AND AFTERNOON. RAIN CHANCES WILL THEN DIMINISH FOR MID-
WEEK AS THE LOW PRESSURE WEAKENS AND ADVANCES EAST...AND FAIR
WEATHER HIGH PRESSURE EXPANDS OVER THE REGION FROM THE WEST.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  69  86  68 /  60  40  40  20
LCH  82  71  85  70 /  70  60  40  20
LFT  84  71  85  70 /  80  70  50  20
BPT  81  70  84  71 /  60  50  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 28, 3:15 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 AM CDT MON SEP 28 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-291200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
315 AM CDT MON SEP 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UNSETTLED WEATHER PATTERN WITH OCCASIONAL SHOWER AND THUNDERSTORMS
CAN BE EXPECTED AS LOW PRESSURE AT THE SURFACE AND ALOFT MEANDERS
OVER THE REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ELEVATED CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
TUESDAY AS THE LOW AT THE SURFACE AND ALOFT CONTINUES TO SLOWLY
MOVE OVER THE REGION. IMPROVING CONDITIONS IS EXPECTED BY
WEDNESDAY AND THE ENTIRE SYSTEM MOVES NORTHEAST. COOLER AND DRIER
CONDITIONS IS EXPECTED BY THURSDAY...AND ESPECIALLY FRIDAY INTO
THE WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 28, 8:50 AM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
850 AM CDT MON SEP 28 2015

LAZ043-044-052-281445-
ACADIA LA-VERMILION LA-LAFAYETTE LA-
850 AM CDT MON SEP 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VERMILION...SOUTH
CENTRAL ACADIA AND SOUTHWESTERN LAFAYETTE PARISHES UNTIL 945 AM
CDT...

AT 848 AM CDT...A STRONG THUNDERSTORM WAS REPORTED NEAR WRIGHT...OR
NEAR KAPLAN...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KAPLAN...MORSE...LYONS POINT...INDIAN BAYOU AND WRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2989 9223 2987 9243 3012 9250 3014 9220
TIME...MOT...LOC 1348Z 172DEG 15KT 2994 9237

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 12:36 AM CDTSpecial Marine WarningLCH114 min
Sep 28, 1:48 AM CDTSpecial Marine WarningLCH57 min
Sep 28, 2:45 AM CDTSmall Craft AdvisoryLCH5 hr
Sep 28, 3:38 AM CDTSpecial Marine WarningLCH52 min
Sep 28, 4:26 AM CDTSpecial Marine WarningLCH64 min
Sep 28, 5:31 AM CDTSpecial Marine WarningLCH59 min
Sep 28, 7:25 AM CDTSpecial Marine WarningLCH65 min
Sep 28, 8:50 AM CDTSpecial Weather StatementLCHVermilion55 min
Sep 28, 8:59 AM CDTSpecial Marine WarningLCH61 min
Sep 28, 11:25 AM CDTSpecial Marine WarningLCH65 min
Sep 28, 12:43 PM CDTSpecial Marine WarningLCH32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.